Tips on how to stay safe during the holidays and avoid drug-alcohol interactions

The holiday season is a fun time of the year, where many people spend time with family and close friends. However, holiday gatherings can also be a time where there is alcohol consumption, which can be a serious issue when mixed with medications. It is at this point where being educated on drug-alcohol interactions is key and can help you make informed decisions about your health and well-being. 

Know the effects of alcohol on you

Consuming alcohol has different effects on everyone. To some, the effects of drinking alone may be mild, causing some blushing or redness, and, of course, the unwanted embarrassment. While to others, the effects may be more serious leading to drowsiness, difficulty breathing, and poor concentration. In extreme cases, drinking alcohol in excessive amounts may lead to a person becoming unconscious, or even be fatal.   

The effects of adding medications to the mix depend on several factors.  This may include your age, your weight, your nutritional state, your general health and well-being, and your individual tolerance.   Of course, the amount of alcohol consumed and the dose and type of medication taken will also be an important factor to consider. Some combinations may make one drink feel like two or three drinks, if not more.  

Be aware of which drugs increase the effects of alcohol

There are various medications that increase the effects of alcohol. Many psychiatric and pain medications slow down the body, causing sedation. Drinking alcohol while taking these types of medications will likely increase these side effects. Depending on the amount consumed and the dose/type of medication taken, the effects may become more pronounced. Some of these drugs include anti-seizure medications, allergy medicines, barbiturates, benzodiazepines, and opioid pain medications.

Note of some other drugs that have negative effects with alcohol

Besides sedation, alcohol may make symptoms of depression and anxiety worse. This may be important to those taking antidepressants. For those on antipsychotics, drinking alcohol may also lead to incoordination and or movement problems. Metronidazole is an antibiotic that can cause a severe reaction when combined with alcohol. Drinking alcohol while on metronidazole treatment can cause nausea, stomach cramps, vomiting, flushing and headaches. For those with pain conditions, drinking alcohol while on aspirin or ibuprofen may cause stomach irritation, while drinking heavily when using acetaminophen long-term may lead to liver problems.  

Talk to your pharmacist for expert advice

Never feel pressured to drink alcohol at social gathering. If you're healthy, drink responsibly and in moderation. For those taking medications, you’d be best to avoid drinking while on prescription or over-the-counter medications that can interact with alcohol - talk to your pharmacist to know which ones these would be. When starting a new medication, always speak to your pharmacist first about the risks of drinking alcohol while taking the medication. When changing the dose of a medication, it is usually best to not drink until you know how the new dose affects you. Do not stop taking medications to allow yourself to drink without speaking your pharmacist first. 

Happy holidays to all!

Back to top